A student from Fowlerville High School in Michigan will be sitting out the next year on suspension after allegedly admitting to dosing his Math teacher’s coffee with Visine. The veteran Algebra teacher, Mary Aldecoa, who has taught in the Fowlerville School System for the last 24 years, believes that her coffee was poisoned over a period of five days beginning approximately May 12.
Aldecoa became severely ill from the spiked coffee and has been out of school on sick leave since May 15, according to a May 30 report from USA Today. The teacher said that the alleged poisoning left her with "horrible symptoms," which included migraines and severe stomach aches. "I couldn't move off the couch," she said. "I started feeling better, and I went back to school ... and the same thing happened — I'd get really ill."
Originally the teacher thought she was experiencing food poisoning symptoms from ingesting some bad meat. But then she was contacted by officials from the school who were looking into rumors that one of her students had poisoned her daily java.
"It's pretty upsetting," she said, noting that she is unaware if any other students are involved.
"I could have died, and the kid's life could have been ruined," she said.
School officials are not identifying the student. The high schooler in question was originally suspended for 10 days. Following a May 28 school board meeting though, the student’s suspension was increased to a total of 180 days. School Superintendent Wayne Roedel said that:
… high school Principal Bradford Lusk recently learned in "casual conversation" with students at lunchtime about a student placing the substance in a teacher's coffee or water. The name of a male student "came up," and the investigation wrapped up that day, he said.
Roedel went on to say that school officials aggressively “pursued the student and dealt with it, because it's absolutely unacceptable behavior. In most instances, kids are just not thinking." Roedel did not have a motive for why the student may have spiked his teacher’s coffee, other than to guess he might have gotten the idea from a particular movie.
In that movie, the individual who ingested the Visine just ended up with a bad case of diarrhea. But taken internally, Visine can produce much more harmful side effects.
The reality is ingesting Visine, which relieves irritated eyes, can lead to a variety of harmful side effects, such as dramatically lowering body temperature, causing severe breathing difficulty, respiratory failure, blurred vision, nausea, vomiting, blood pressure fluctuation, tremors, seizures and even coma.
The Lansing State Journal reported that Tom Couling, Chief of the Fowlerville Police Department, said that a formal investigation into the alleged poisoning had been undertaken by his department. Couling said that it’s his intention to share the findings of his office’s investigation with prosecutors as early as today.